Alert archive / Ohio / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 69, NWS Charleston, WV

July 25, 2005Athens County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jul 25, 2005, 4:19 PM EDT for Athens County, Ohio. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2005, 4:19 PM EDT (20:19 UTC)
Expired
Jul 25, 2005, 5:15 PM EDT
In force
56 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Athens County, OH

The radar

The Charleston,WV radar (KRLX), 125 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 4:30 PM EDTTSTM WND DMGAthens, OHSEVERAL TREES DOWN COUNTYWIDE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2602 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2602 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 252019
SVRRLX
OHC009-252115-
/O.NEW.KRLX.SV.W.0069.050725T2019Z-050725T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
419 PM EDT MON JUL 25 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATHENS COUNTY IN SOUTHEAST OHIO

* UNTIL 515 PM EDT

* AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  NELSONVILLE...AND WAS MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ATHENS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3951 8225 3935 8235 3922 8188 3938 8181

$$

15
2 follow-up statements
000 
WWUS51 KRLX 252100
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
500 PM EDT MON JUL 25 2005

OHC009-252115-
/O.CON.KRLX.SV.W.0069.000000T0000Z-050725T2115Z/
ATHENS OH-
500 PM EDT MON JUL 25 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 PM EDT FOR
ATHENS COUNTY...

AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR STROUDS RUN STATE
PARK...OR ABOUT NEAR ATHENS...MOVING SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND HAIL. 
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR SOUTHEAST OHIO AND WEST VIRGINIA.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3951 8225 3935 8235 3922 8188 3938 8181

$$
000 
WWUS51 KRLX 252112
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
512 PM EDT MON JUL 25 2005

OHC009-252122-
/O.EXP.KRLX.SV.W.0069.000000T0000Z-050725T2115Z/
ATHENS OH-
512 PM EDT MON JUL 25 2005

...THE SEVERE THUNDERSTORM WARNING FOR ATHENS COUNTY EXPIRES AT 515
PM EDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. OTHER
STORMS IN THE AREA COULD PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR SOUTHEAST OHIO AND WEST VIRGINIA.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3951 8225 3935 8235 3922 8188 3938 8181

$$

21

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 4:07 PM EDT, 12 minutes earlier.

Area forecast discussion, Jul 25, 4:07 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
407 PM EDT MON JUL 25 2005

.SHORT TERM (TONIGHT)...

HOW FAR SOUTH WILL THE CONVECTION GET TONIGHT?  THAT IS THE QUESTION
IN THE HAZY AND HUMIDITY.  LEFT COUNTIES FROM HTS-CRW-BKW ON SOUTH
DRY. OF COURSE...ANY COOLING STORM ACROSS EASTERN OHIO AND NORTHERN
AND CENTRAL WV THROUGH THIS EVENING WOULD BE TALL WITH A LOCALIZED
DOWNPOUR AND LOTS OF LIGHTNING.  WITH DEW POINTS IN THE MID 70S THIS
AFTERNOON...GENERALLY STAYED ABOVE MOST MIN TEMPERATURE GUIANCE FOR
TONIGHT.

WILL LET THE CURRENT HEAT ADVISORY FOR THE TRI STATE AROUND HTS DIE
A SILENT DEATH AND WILL NOT BE INCLUDED IN THE LATE AFTERNOON ZONES.
THIS WAY...THE NEW HEAT ADVISORY WILL BE HEADLINED FOR SOME
COUNTIES ON TUESDAY.

&&

.LONG TERM (TUESDAY THROUGH MONDAY)...

WILL ISSUE A NEW HEAT ADVISORY FOR TOMORROW AFTERNOON FOR SAME AREA
AS TODAY PLUS A FEW MORE COUNTIES IN OHIO.  WHILE H850 TEMPERATURES
WILL BE A BIT HIGHER TOMORROW (23C-24C)...DEWPOINTS MAY COME IN 2-3
DEGREES LOWER...WHICH WOULD HINDER HEAT INDICIES A BIT.  IF
OVERNIGHT SHIFT DETERMINES THAT DEWPOINTS COULD BE HIGHER...ADVISORY
AREA MAY NEED TO BE EXPANDED.

ISSUE FOR NEXT COUPLE OF DAYS AFTER THAT IS APPROACHING FRONTAL
BOUNDARY.  A BIT OF DISAGREEMENT ON SPEED BETWEEN THE MODELS...BUT
ALL SEEM TO AGREE THAT BEST FORCING FOR PRECIP WILL LIE ALONG AND
BEHIND OF FRONT.  THINK ONLY SOUTHEAST OHIO STANDS MUCH CHANCE OF
SEEING SHRA/TSRA BEFORE 00Z WED.  AREAS TO THE SOUTHEAST MAY NOT BE
ABLE TO GET RID OF THEIR CAP.

ALLOW POPS TO BLEED INTO AREA TOWARDS THE SOUTHEAST TUESDAY
NIGHT...BUT COVERAGE SHOULD BE DIURNALLY DECREASING AS IT DOES SO.
WEDNESDAY MAY FEATURE THE BEST COVERAGE AS FRONT MOVES ACROSS CWA
AND SHORTWAVE ROTATES THROUGH BEHIND IT.  WENT WITH 50ISH POPS
HERE...LIKELY MAY BE MORE APPROPRIATE DOWN THE ROAD.

ALLOW POPS TO CONTINUE IN THE MOUNTAINS TILL THURSDAY...AS SUPPORT
IS SLOW TO LEAVE CWA.  MOST ACTIVITY SHOULD WANE BY THURSDAY EVENING.

GENERALLY LIKED MAV TEMPERATURES FOR TUESDAY AND THROUGH WEDNESDAY
NIGHT...AND MEX LOOKED REASONABLE THEREAFTER.

RAN WITH HPC GRIDS FROM FRIDAY ON...LOOKS LIKE A GENERALLY DRY
PERIOD WITH A WELCOME RUN OF BELOW NORMAL TEMPERATURES.

&&

.PREVIOUS DISCUSSION...
(ISSUED 139 PM EDT MON JUL 25 2005)

AVIATION...

STILL CONCERNED CONVECTION MAY FORM UPSTREAM OF PKB-CKB 18-20Z AND
MOVG ESE 19-23Z AND AFFECT PKB-CKB-EKN VICINITIES.

OTHERWISE MAINLY HAZE WITH VISBILITIES AROUND 5 MILES...LOWRING
INTO THE 3 TO 5 MILE RANGE 04-13Z.  THINKING TOO WARM FOR THICK
FOG.

PREVIOUS DISCUSSION...
(ISSUED 1046 AM EDT MON JUL 25 2005)

SHORT TERM (REST OF TODAY)...

INCREASE IN 850 MOISTURE ON 12Z PIT SOUNDING IN 20 KNOT NW LOW LEVEL
FLOW THIS MORNING.  FIGURING 850 FLOW WILL BACK TOWARD WEST WITH
MIXING ALLOWING FOR MORE SUNSHINE TO BREAK THRU THE CLDS IN
CKB-EKN-BKW.  IMPRESSIVE LOW LEVEL MOISTURE...WITH DEW POINTS 75 TO
80...FM CNTRL IL TO IND TO NRN AND CNTRL OH.  DESPITE GUIDANCE BEING
LOWER...KEEPING OUR SLIGHT CHC FOR CONVECTION ACROSS THE NRN THIS
AFTERNOON.

NO CHANGE ON THE HEAT ADVISORY.  HOTTEST SO FAR THIS SUMMER AT HTS
WAS 97 BACK IN JUNE.  NO RECORDS EXPECTED TODAY SINCE THE DUST BOWL
ERA IN 1934 HAD TEMPS OVER 100.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...HEAT ADVISORY FOR WVZ005>007-013-014 FROM NOON UNTIL 6 PM
TUESDAY.
OH...HEAT ADVISORY FOR OHZ075-083>087 FROM NOON UNTIL 6 PM TUESDAY.
KY...HEAT ADVISORY FOR KYZ101>103-105 FROM NOON UNTIL 6 PM TUESDAY.
VA...NONE.
&&

SHORT TERM...KTB
LONG TERM...CL

In the hours before

Special weather statement, Jul 25, 3:00 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT MON JUL 25 2005

OHZ066-067-252000-
MORGAN-PERRY-
300 PM EDT MON JUL 25 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 14 MILES NORTH OF MILLERSBURG TO
COLUMBUS...MOVING SOUTHEAST AT 40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
  EAGLEPORT...BRISTOL...THORNVILLE...SHAWNEE...RENDVILLE AND PERRY
  STATE FOREST.

WIND GUSTS TO 50 MPH AND FREQUENT LIGHTNING ARE POSSIBLE
WITH THESE STORMS.

THESE STORMS SHOULD REACH SOMERSET BY 3:15 PM...NEW LEXINGTON BY
3:30 PM...AND SHAWNEE BY 4 PM.

15
Special weather statement, Jul 25, 4:04 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
404 PM EDT MON JUL 25 2005

WVZ031-032-040-252100-
BARBOUR-HARRISON-TAYLOR-
404 PM EDT MON JUL 25 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER GRAFTON...MOVING SOUTHEAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
  GALLOWAY...NESTORVILLE...MEADLAND...WEBSTER...KNOTTSVILLE AND
  THORNTON.

WIND GUSTS TO 45 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS
STORM. THESE THUNDERSTORMS ARE PRODUCING RAINFALL RATES OF 1 TO 1.5
INCHES PER HOUR. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

15

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 3:53 PM EDTSevere Thunderstorm WarningRLXPerry37 min
Jul 25, 4:10 PM EDTSevere Thunderstorm WarningRLXMorgan35 min
Jul 25, 4:26 PM EDTSevere Thunderstorm WarningRLXWashington49 min
Jul 25, 4:31 PM EDTSevere Thunderstorm WarningRLXVinton44 min
Jul 25, 4:53 PM EDTSevere Thunderstorm WarningRLXMeigs37 min
Jul 25, 5:15 PM EDTSevere Thunderstorm WarningRLXVinton15 min
Jul 25, 5:18 PM EDTSevere Thunderstorm WarningRLXJackson57 min
Jul 25, 5:31 PM EDTSevere Thunderstorm WarningRLXGallia44 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.